Alert archive / Illinois / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 82, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 24, 1997, 11:39 PM CDT for Jo Daviess County, Illinois. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 24, 1997, 11:39 PM CDT (04:39 UTC)
- Expired
- Jun 25, 1997, 12:40 AM CDT
- In force
- 61 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Jo Daviess County, IL
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1986 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1290 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
253 WUUS1 KMLI 250442 RRA SVRMLI ILC085-250540- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1139 PM CDT TUE JUN 24 1997 * SEVERE THUNDERSTORM WARNING FOR JO DAVIESS COUNTY IN NORTHWESTERN ILLINOIS * UNTIL 1240 AM CDT * THIS STORM IS WILL REACH WARREN AND NORA AROUND 1150 PM AND CROSS HIWAY 78. * AT 1135 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD CITIES IA DOPPLER RADAR 20 MILES NORTHWEST OF FREEPORT OR IN THE VICINITY OF WILLOW MOVING EAST AT 35 MPH. THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE AND ONE HALF INCH. IF YOU LIVE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AWAY FROM WINDOWS. TEH/BLH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 1:56 PM CDT, 9 hours 43 minutes earlier.
Area forecast discussion, Jun 24, 1:56 PM CDT, 9 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 158 PM CDT TUE JUN 24 1997 THE 18Z SURFACE ANALYSIS SHOWED THE LOW IN NORTH CENTRAL MN WITH A COLD FRONT SOUTHWEST INTO CO AND A PRE-FRONTAL TROUGH TO EXTREME NORTHWEST MO. THE PROFILER AND WATER VAPOUR DATA SHOWED A SHORTWAVE FROM EASTERN SD TO NORTH CENTRAL MO. THE BEST SURFACE MOISTURE FLUX CONVERGENCE WAS LOCATED AHEAD OF THE COLD FRONT FROM NORTHWEST WI TO KS...WITH BIG STORMS FIRING IN THE TOR BOX NORTH. IN OUR CWA CAPES TO 4000J/KG AND NO CAP WERE NOTED...BUT THE WIND WAS DIVERGENT AT THE SURFACE PRECLUDING ANY ORGANIZED TSRA SO FAR...ALTHOUGH SOME WEAK CONVECTION WAS NOTED NORTH OF IOW/CWI. THE 1KM VISIBLE IMAGE DID NOTE SOME MODERATE CU WHERE TSRA WAS NOT OCCURRING IN EASTERN IA. THAT IS THE MAIN CONCERN FOR THE EVENING...TSRA AHEAD OF THE COLD FRONT. THE 12Z ETA/NGM INITIALIZED ALRIGHT AND AT 18Z REPRESENTED REALITY. TONIGHT THE SHORTWAVE WILL GET INGESTED INTO THE MAIN BELT OF WESTERLIES IN THE NORTHERN US. THIS WILL GIVE THE COLD FRONT A PUSH TO NORTHERN IL/NORTHERN MO BY 12Z WEDNESDAY. CURRENT ADAP PRESSURE FALLS SUPPORT A PROGRESSIVE FRONT. THE LOW LEVEL JET AHEAD OF THE COLD FRONT IS SPEEDY WITH 35-50KT UNIDIRECTIONAL WIND FLOW SUPPORTING DAMAGING WIND IF ORGANIZED CONVECTION DEVELOPS. I WAS THINKING A HEALTHY DOSE OF BIG STORMS THIS AFTERNOON...BUT IT APPEARS THEY WILL HAVE TO WAIT UNTIL EARLY EVENING WHEN SURFACE CONVERGENCE INCREASES...AND AT THAT TIME THE BEST WIND PROFILE WILL BE NORTH...LIMITING WIDESPREAD SEVERE POTENTIAL. HOWEVER...WITH STRONG INSTABILITY SEVERE CANNOT BE RULED OUT. TRAINING ECHOES NORTHEAST AHEAD OF THE FRONT WILL LIKELY BE THE MAIN CONCERN WITH HEAVY RAIN. WITH THESE THINGS IN MIND...UNQUALIFIED POPS ARE RECOMMENDED CWA-WIDE. FWC/FAN GUIDANCE IS ON TARGET GIVEN DEW POINTS AND CLOUDS. CID 67/++ DBQ 68/++ MLI 70/++ BRL 71/++ HELGESON
In the hours before
Special weather statement, Jun 24, 7:10 PM CDT, 4 hours 29 minutes before
IAZ040-041-051-052-063-064-076>078-087>089-098-099-250515- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 710 PM CDT TUE JUN 24 1997 ...SEVERE THUNDERSTORM WATCH FOR MUCH OF EASTERN IOWA... A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT FOR THE FOLLOWING COUNTIES IN EASTERN IOWA... BUCHANAN... DELAWARE... BENTON... LINN... IOWA... JOHNSON... KEOKUK... WASHINGTON... LOUISA... JEFFERSON... HENRY... DES MOINES... VAN BUREN... LEE. THE ATMOSPHERE ACROSS EASTERN IOWA IS HIGHLY UNSTABLE DUE TO HIGH HEAT AND HUMIDITY OVER THE AREA. SCATTERED THUNDERSTORMS ARE ALREADY OCCURRING OVER THE AREA AND ISOLATED SEVERE THUNDERSTORMS MAY OCCUR THROUGH SUNSET... BUT THE GREATEST THREAT OF SEVERE STORMS WILL WAIT UNTIL LATER TONIGHT WITH THE APPROACH OF A COLD FRONT. AT THIS TIME THE PRIMARY THREAT LOOKS TO BE FROM LARGE HAIL. LOW LEVEL WINDS ACROSS EASTERN IOWA ARE NOT FAVORABLE FOR WIDESPREAD DAMAGING WINDS BUT STRONGER WINDS MAY INTERSECT THE FRONT LATER TONIGHT AND INCREASE THE POTENTIAL. LISTEN TO NOAA WEATHER RADIO OR RADIO AND TELEVISON STATIONS FOR THE LATEST WEATHER INFORMATION TONIGHT. HIRSCH
Special weather statement, Jun 24, 7:12 PM CDT, 4 hours 27 minutes before
IAZ040-041-051-052-063-064-076>078-087>089-098-099-250515- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 710 PM CDT TUE JUN 24 1997 ...SEVERE THUNDERSTORM WATCH FOR MUCH OF EASTERN IOWA... A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT FOR THE FOLLOWING COUNTIES IN EASTERN IOWA... BUCHANAN... DELAWARE... BENTON... LINN... IOWA... JOHNSON... KEOKUK... WASHINGTON... LOUISA... JEFFERSON... HENRY... DES MOINES... VAN BUREN... LEE. THE ATMOSPHERE ACROSS EASTERN IOWA IS HIGHLY UNSTABLE DUE TO HIGH HEAT AND HUMIDITY OVER THE AREA. SCATTERED THUNDERSTORMS ARE ALREADY OCCURRING OVER THE AREA AND ISOLATED SEVERE THUNDERSTORMS MAY OCCUR THROUGH SUNSET... BUT THE GREATEST THREAT OF SEVERE STORMS WILL WAIT UNTIL LATER TONIGHT WITH THE APPROACH OF A COLD FRONT. AT THIS TIME THE PRIMARY THREAT LOOKS TO BE FROM LARGE HAIL. LOW LEVEL WINDS ACROSS EASTERN IOWA ARE NOT FAVORABLE FOR WIDESPREAD DAMAGING WINDS BUT STRONGER WINDS MAY INTERSECT THE FRONT LATER TONIGHT AND INCREASE THE POTENTIAL. LISTEN TO NOAA WEATHER RADIO OR RADIO AND TELEVISON STATIONS FOR THE LATEST WEATHER INFORMATION TONIGHT. HIRSCH
Special weather statement, Jun 24, 9:30 PM CDT, 2 hours 9 minutes before
IAZ040-041-051-052-063-064-076>078-087>089-098-099-250515- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 930 PM CDT TUE JUN 24 1997 ...SEVERE THUNDERSTORM WATCH CONTINUES FOR MUCH OF EASTERN IOWA... A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT FOR THE FOLLOWING COUNTIES IN EASTERN IOWA... BUCHANAN... DELAWARE... BENTON... LINN... IOWA... JOHNSON... KEOKUK... WASHINGTON... LOUISA... JEFFERSON... HENRY... DES MOINES... VAN BUREN... LEE. THE ATMOSPHERE ACROSS EASTERN IOWA REMAINS HIGHLY UNSTABLE DUE TO HIGH HEAT AND HUMIDITY OVER THE AREA. THIS AVAILABLE ENERGY HAS BEEN WAITING FOR A STRONG SURFACE TRIGGER TO CREATE SOME SURFACE CONVERGENCE. A FEW SCATTERED THUNDERSTORMS HAVE OCCURRED THIS EVENING ALONG A WEAK BOUNDARY FROM SOUTH OF DUBUQUE TO NEAR CEDAR RAPIDS. CONVERGENCE ALONG THIS BOUNDARY HOWEVER HAS BEEN TOO WEAK TO SUSTAIN STRONG STORMS. CONVERGENCE ALONG THE FRONTAL BOUNDARY ACROSS CENTRAL IOWA HAS SO FAR BEEN SUFICENT FOR MARGINALLY SEVERE STORMS BUT STRONGER LOW LEVEL WINDS WILL BE NEEDED FOR DEVELOPMENT LATER THIS EVENING. AT THIS TIME... IT LOOKS AS THOUGH THOSE WINDS WILL NOT REACH THE STORMS IN OUR AREA. THE WATCH CONTINUES BUT MAY BE CANCELED EARLY. SEVERE THUNDERSTORMS MAY HOWEVER NOT BE THE ONLY EXTREME WEATHER TONIGHT. STORMS ALONG THIS FRONT HAVE HAD A HISTORY OF PRODUCING HEAVY RAINS AND THIS COULD SPELL TROUBLE ACROSS PORTIONS OF NORTHEAST IOWA WHERE SOILS ARE ALREADY FAIRLY MOIST. LISTEN TO NOAA WEATHER RADIO OR RADIO AND TELEVISON STATIONS FOR THE LATEST WEATHER INFORMATION TONIGHT REGARDING POSSIBLE SEVERE WEATHER AND HEAVY RAINS. HIRSCH
Special weather statement, Jun 24, 9:37 PM CDT, 2 hours 2 minutes before
IAZ040-041-051-052-063-064-076>078-087>089-098-099-250515- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 930 PM CDT TUE JUN 24 1997 ...SEVERE THUNDERSTORM WATCH CONTINUES FOR MUCH OF EASTERN IOWA... A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT FOR THE FOLLOWING COUNTIES IN EASTERN IOWA... BUCHANAN... DELAWARE... BENTON... LINN... IOWA... JOHNSON... KEOKUK... WASHINGTON... LOUISA... JEFFERSON... HENRY... DES MOINES... VAN BUREN... LEE. THE ATMOSPHERE ACROSS EASTERN IOWA REMAINS HIGHLY UNSTABLE DUE TO HIGH HEAT AND HUMIDITY OVER THE AREA. THIS AVAILABLE ENERGY HAS BEEN WAITING FOR A STRONG SURFACE TRIGGER TO CREATE SOME SURFACE CONVERGENCE. A FEW SCATTERED THUNDERSTORMS HAVE OCCURRED THIS EVENING ALONG A WEAK BOUNDARY FROM SOUTH OF DUBUQUE TO NEAR CEDAR RAPIDS. CONVERGENCE ALONG THIS BOUNDARY HOWEVER HAS BEEN TOO WEAK TO SUSTAIN STRONG STORMS. CONVERGENCE ALONG THE FRONTAL BOUNDARY ACROSS CENTRAL IOWA HAS SO FAR BEEN SUFICENT FOR MARGINALLY SEVERE STORMS BUT STRONGER LOW LEVEL WINDS WILL BE NEEDED FOR DEVELOPMENT LATER THIS EVENING. AT THIS TIME... IT LOOKS AS THOUGH THOSE WINDS WILL NOT REACH THE STORMS IN OUR AREA. THE WATCH CONTINUES BUT MAY BE CANCELED EARLY. SEVERE THUNDERSTORMS MAY HOWEVER NOT BE THE ONLY EXTREME WEATHER TONIGHT. STORMS ALONG THIS FRONT HAVE HAD A HISTORY OF PRODUCING HEAVY RAINS AND THIS COULD SPELL TROUBLE ACROSS PORTIONS OF NORTHEAST IOWA WHERE SOILS ARE ALREADY FAIRLY MOIST. LISTEN TO NOAA WEATHER RADIO OR RADIO AND TELEVISON STATIONS FOR THE LATEST WEATHER INFORMATION TONIGHT REGARDING POSSIBLE SEVERE WEATHER AND HEAVY RAINS. HIRSCH
Local storm report, Jun 24, 10:50 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1050 PM CDT TUE JUN 24 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0512 AM 8W BLUEGRASS IA WIND DAMAGE 06/21/97 MUSCATINE LOST 1/3 OF HOUSE TEH
Nearby
Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.